Florida, 2021Damaging Wind in Florida, April 1, 2021
April 1, 2021 · NWS MLB · 1 event in 1 county or zone
Strong winds from a severe thunderstorm in rural Okeechobee County resulted in damage at a local farm.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds from a severe thunderstorm in rural Okeechobee County resulted in damage at a local farm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Apr 1, 10:35 AM EST, 4 hours 35 minutes earlier.
Area forecast discussion, Apr 1, 10:35 AM EST, 4 hours 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Melbourne FL
1135 AM EDT Thu Apr 1 2021
.UPDATE...
Not much has developed across the Space Coast this morning as a
cold front is currently analyzed off the east coast stretching
into the southern portions of the County Warning Area. Area
surface observations show winds have switched from the north-
northwest with breezy conditions due to the PGF from the low
pressure center off the northeast coast and the associated
decaying cold front that stretches through the area. Cooler air
has begun to filter in across areas north of I-4 as temperatures
currently sit in the upper 60s to low 70s. Elsewhere, temperatures
are in the mid 70s to low 80s. Temperatures are forecast to drop
for the most part throughout the day, especially across the
northern portions of east-central Florida. Warmer highs are
expected along the Treasure Coast as the strong northerly flow
takes longer to reach the area today, in addition to less cloud
coverage. Observed 12Z TBW sounding shows an unstable airmass with
low-level moisture in place but drier air the further up the
column. CAPE values were observed around 1,200-1,500 J/kg with a
slight CAP in place with a CINH value of -119 J/kg. Bulk shear of
35kts was indicated by the sounding, as well as DCAPE of 626 J/kg
and a WBZ height around 10,000 ft - indicating that the
environment is sufficient for the formation of downdrafts and
hail. Analysis charts show surface convergence over the central
and southern parts of east-central Florida which is the area to
watch over the next few hours for storm development. Showers
upstream southeast of Tampa should increase in coverage and
intensity as they continue to push east-southeast into a more
unstable environment this afternoon and eventually reaching east-
central Florida.
As we head into the afternoon hours, showers and storms will
develop as instability increases with daytime heating. Expect
isolated-to-scattered showers and thunderstorms to develop mainly
along and south of I-4 this afternoon before moving southeast
through the early evening hours. A Marginal Risk has been placed
over Okeechobee, St. Lucie, and Martin counties for isolated
strong-to-severe storms. Large hail and damaging winds around
60mph are possible in any severe storms that develop. A slight
adjustment to POPs were made in this monring's update to account
for increased confidence in coverage and timing of showers/storms
this afternoon.
&&
.PREV DISCUSSION... /issued 248 AM EDT Thu Apr 1 2021/
DISCUSSION...
...Turning Much Cooler and Windy Along the Coast as a Strong Cold
Front Pushes Through the Area...
...Hazardous Seas and Increasingly Rough Surf Also Expected...
Current...Remnant diurnally forced late evening convection still
producing a few lingering showers over Lake Okeechobee/adjacent
Martin County early this morning. Still some lingering clouds left
over from a trailing outflow boundary which sagged rapidly south
into the area and dissipated with little fanfare. The strong cold
front currently has reached the eastern panhandle and is starting
to move into the northern peninsula.
Today-tonight...Deepening mid/upper trough over the eastern CONUS
will drive a well-advertised strong front cold front south through
the CWA today. While the front is forecast to reach Lake/Volusia Cos
shortly after sunrise, winds will veer NW well ahead of the front,
with a stronger north wind surge accompanying the FROPA. This will
be especially true along the Volusia/Brevard coasts, where speeds
will reach 20-25 mph over the barrier islands, and gust into the
30s. While this is on the cusp of Wind Advisory criteria, since some
of the guidance is showing slightly lower wind speeds, will hold off
on any issuance for the time being, to see what speeds just to our
north do in a few hours. Showers expected to redevelop along/ahead
of the front, with the highest coverage south, where a little more
heating will occur. Modest increase in upper forcing/slightly better
instability could support a few afternoon TS. Any lingering showers
over the far SE will move offshore within an hour or so of sunset,
with strong early spring CAA producing a chilly evening, as winds
stay up, especially along the coast.
Max temps ranging from L70s north to L80s south, widespread mins in
the M-U40s, with L40s (WCIS in the U30s) NW of I-4, and L50s along
the Treasure Coast barrier islands.
Fri-Fri Night...Continued post-frontal conditions with strong high
pressure initially over the Ohio Valley pushing toward the southeast
U.S. and mid Atlc coast over the next 24 hours. A tight pressure
gradient will be in place with windy/gusty conditions areawide.
Expect N/NNE winds 20-25 mph with frequent higher gusts during the
day. This will also allow marine stratocu to push onshore across the
coast from near the Cape southward. Unseasonably cool conditions
with L60s for Volusia and M-U60s inland/south across Brevard-Osceola
counties; finally near 70F to L70s through Okeechobee and the
Treasure Coast. Cool temperatures persist Fri overnight with lows 42-
46F north of I-4 (and away from metropolitan areas). Generally U40s
for the Volusia coast and southward across the rest of the interior
with 50s southward nearer the coast south from Melbourne.
Sat-Wed...While high pressure gradually weakens through the period,
it remains in firm control of the local weather across the region.
PWAT values remain under one inch through the extended with a
generally stable airmass in place. Winds remain of an onshore
component and weaken well into next week. Continue to keep
conditions dry. Temperatures remain below normal through the
weekend, but we will see a slow moderation into early/middle of next
week. Conditions should remain pleasant.
&&
AVIATION...
Main concern will be whether IFR CIGs which are becoming widespread
near and behind the strong cold front will lift into MVFR before the
low clouds reach the northern aerodromes. Will continue to monitor
trends in METARs and GOES RGBNTM imagery. Current thinking is that
for the upcoming 12Z package, we may need to lower to prevailing
IFR OVC005-008 for LEE-SFB-DAB, while CIGs may stay just within the
lower bounds of MVFR at ISM-MCO-TIX, but could run with a TEMPO BKN
IFR CIGs for a few hours there.
&&
MARINE...
Today-tonight...model guidance remains consistent bringing a strong
north surge of 20-25kt through the local waters today-tonight, with
seas building up to 5-7ft near shore and 8-11ft offshore. Had capped
peak seas in the Gulf Stream for this event @10ft the last 2 days,
however given the directly opposing wind flow and the persistence of
the NWPS which usually handles strong northerly flow events quite
well, have opted to run with the output. SCA will go into effect from
north to south starting later this morning.
Fri-Mon...A Small Craft Advisory continues for all marine legs as a
tight pressure gradient will be in place Fri behind latest cold
front and approaching strong high pressure. Northerly winds 20-25
kts and gusty into mid evening before slow/gradual improvement into
the weekend. Initial seas 5-7 ft near shore building to 7-10 ft over
the Gulf Stream. Winds veer more NERLY Fri night and remain of an
onshore component into early next week as speeds gradually decrease.
Seas will be slower to subside with Cautionary Statements still
necessary near shore on Sat and likely a continuation of an SCA for
the Gulf Stream through at least Sat afternoon and continued
improvement Sat night-Sun and into Mon.
&&
FIRE WEATHER...
Today...Increasing NNW to N winds around 15 mph will usher in much
drier air into ECFL, with min RHs in the U20s-L30s NW of I-4 late
this afternoon. This could producing a brief period of critical fire
wx conditions across this area.
Fri...Both wind and min RH will approach critical values across the
interior. Northerly (20FT) winds forecast 15-20 mph with frequent
higher gusts. Dispersion will be VG-EX. Outdoor burning will not be
recommended on this day.
Sat...NERLY 20FT winds may still approach 10-15 mph on this day as
the pressure gradient slowly relaxes across ECFL. Min RH values will
be 35-40pct over the interior on this day. Dispersion in the VG
category.
Sun-Tue...Lighter winds as the pgrad continues to relax. However,
lowest min RH values may fall to 30-35pct across the interior as the
airmass remains dry/stable and temperatures begin to moderate.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 73 44 62 46 / 30 0 0 0
MCO 76 45 67 46 / 30 0 0 0
MLB 78 49 66 51 / 40 0 0 0
VRB 81 50 69 53 / 50 10 0 0
LEE 73 43 67 44 / 30 0 0 0
SFB 76 45 65 46 / 30 0 0 0
ORL 76 48 66 48 / 30 0 0 0
FPR 82 51 69 53 / 60 10 0 0
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory until 10 PM EDT Friday for Flagler Beach to
Volusia-Brevard County Line 0-20 nm-Flagler Beach to
Volusia-Brevard County Line 20-60 nm-Volusia-Brevard County
Line to Sebastian Inlet 0-20 nm-Volusia-Brevard County Line
to Sebastian Inlet 20-60 nm.
Small Craft Advisory from 4 PM this afternoon to 10 PM EDT
Friday for Sebastian Inlet to Jupiter Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm.
&&
SHORT TERM...Fehling
LONG TERM....Kelly
AVIATION...FehlingHazardous weather outlook, Apr 1, 8:07 AM EST, 7 hours 3 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Melbourne FL
907 AM EDT Thu Apr 1 2021
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-020000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
907 AM EDT Thu Apr 1 2021
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.THUNDERSTORM IMPACT...
A strong cold front will sweep southward across central Florida
today. Ahead of the front, gusty showers and a few lightning
storms are expected, mainly along and south of a line from Cape
Canaveral to Lake Kissimmee. The greatest storm threat will be over
Okeechobee, Saint Lucie and Martin counties where one or two
storms could become severe, containing damaging winds around 60
mph and large hail. The best window of opportunity will be
between 1 and 5 pm. As always, frequent lightning and heavy rain
will also be possible. Move indoors at the first sign of
threatening skies, or if you hear thunder.
.MARINE THUNDERSTORM GUST IMPACT...
Wind gusts of 35 knots of greater from storms will also be
possible over inland lakes from Osceola and Brevard Counties
southward to Lake Okeechobee and the Treasure Coast, as well
as the Intracoastal Waterway from around Cape Canaveral to Jupiter
Inlet. Boaters should watch for storms approaching rapidly from
the west and northwest and move to safe harbor in advance of any
storms.
.WIND AND SEA IMPACT...
North winds behind the cold front will increase to between 20 and
25 knots with gusts to around 30 knots. Seas will build as high
as 5 to 7 feet near the coast and 8 to 11 feet offshore,
especially in the Gulf Stream. A Small Craft Advisory will go into
effect for the waters north of Sebastian Inlet this morning, and
between Sebastian and Jupiter Inlets this afternoon.
.RIP CURRENT IMPACT...
Increasing north winds will also generate a building, choppy surf
and a developing strong, southward flowing longshore current in
the central Florida Atlantic surf zone this afternoon. Dangerous
rip currents will also be present. Entering the water is not
recommended due to the increasingly dangerous surf conditions.
.FIRE WEATHER IMPACT...
The combination of increasing, gusty north winds and dry air will
produce a high fire danger northwest of Interstate 4 from late
this afternoon through around sunset.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
Breezy to windy conditions are expected again on Friday, mainly
near the coast, as winds gradually becoming northeast and remain
gusty. Dangerous seas and surf will continue over the local
Atlantic waters through at least Friday evening, with seas
expected to remain elevated through late Saturday. The threat for
rip currents is likely to increase this weekend.
.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if needed.
Kelly/Cristaldi
In the hours before
Special weather statement, Apr 1, 2:47 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Melbourne FL
347 PM EDT Thu Apr 1 2021
FLZ058-012030-
Okeechobee FL-
347 PM EDT Thu Apr 1 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN and CENTRAL OKEECHOBEE
COUNTY UNTIL 430 PM EDT...
At 345 PM EDT, Doppler radar was tracking a strong thunderstorm near
Basinger, moving east at 25 mph. A collision with the east coast sea
breeze will occur likely boosting its intensity.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Fort Drum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2742 8106 2754 8104 2756 8084 2756 8069
2733 8069
TIME...MOT...LOC 1945Z 285DEG 23KT 2745 8098
KellyThunderstorm Wind, Okeechobee
- When
- April 1, 3:10 PM EST
- Where
- Okeechobee County, 6.94 mi S of Hilolo
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 27.350, -80.760
Okeechobee County Emergency Management relayed reports of wind damage at a local farm in the Dark Hammock area, located near the intersection of NE 120th Street and NE 56th Avenue. Three chicken barns suffered extensive roof damage and one grain storage bin was destroyed. Two trailers parked along a nearby road were also knocked over by the wind.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Wildfire in California, April 1 to 4, 20211 death · 1 injured · $3.0 million · 11 events
- Winter Weather in Ohio, April 1, 20216 injured · $800,000 · 2 events
- Drought in New Mexico, April 1 to 30, 202141 events
- Drought in North Dakota, April 1 to 30, 202129 events
- Frost and Freeze in Kentucky, April 1 to 3, 202122 events
- Drought in Colorado, April 1 to 30, 202121 events
- Frost and Freeze in Illinois, April 1 to 3, 202119 events
- Drought in New Mexico, April 1 to 30, 202117 events
- Drought in Texas, April 1 to 30, 202115 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 1, 202114 events
- Drought in Texas, April 1 to 30, 202114 events
- Drought in Arizona, April 1 to 30, 202114 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 941490.